Not doing well on 100mcg thyroxine

Hello everyone,

I'm writing this on behalf of my brother who has been diagnosed with Hashis. He was started on 50mcg thyroxine approx two months ago and has been on 100 mcg thyroxine for the last three weeks. he is not feeling any benefit, in fact worse. He is extremely tired, irritiable and is suffering depression which he says he wasn't before.

Do you think that he increased too quickly. His doctor increased it as his Tsh had not decreased by much. I don't have his recent test results but the Tsh was still out of the range. Also, I asked him to get iron and vit b12 tested and these were fine.

His diet is extremely good, lots of good protein and fresh fruit and veg.

He works very hard as he has his own business and is worried about the fatigue preventing him from working.

Any advice ??


Carolineanne x

5 Replies

  • Being on 100mcg now after diagnosis two months ago is not too fast an increase but your brother has yet to reach optimal dosage, no doubt his doctor will test blood in a couple of weeks and raise the dose again. His doctor should be testing the FT4, the TSH, and if possible, the FT3, at each blood test.

    Your brother has a right to ask for and be given a copy of any blood test. This enables accurate posting of results with the necessary ranges. Also, many doctors think it is enough for results such as iron and B12 just to be in range whereas the levels must be optimal, so it is inadvisable to rely on GP saying anything is "fine".

    Levo should be taken either last thing at night on an empty stomach or first thing in the morning then waiting at least one hour before eating. Each time with a glass of water only.

    There is a lot of invaluable information on the main site regarding all aspects of thyroid disease


    and the booklet "Understanding Thyroid Disorders" by Dr Anthony Toft, past president of the British Thyroid Association, BMA publication, £5 from chemists/Amazon, is very useful as you might need the backing of one or two points Dr Toft makes if your brother does not make expected progress and improve.


  • Thankyou Nostoneunturned,

    I can't remember the results now but I checked them and his levels for vit b12 and iron were good.

    It's probably a case of feeling worse before he feels better!

    Best wishes

    Carolineanne x

  • Get your brother to ask the GP to check his VitD as well. This vitamin can be low in Hashis patients.

    Levels of B12 need to be over 700

    Levels of Ferritin need to be over 70 (nearer 90)

    Levels of VitD need to be over 75

    The above does depend on the ranges of the lab that was used so it would be helpful if you could post his blood results, with ranges, on here for people to comment and make sure he starts a file so he has copies of ALL his blood tests to be able to refer back to of needed.

    Moggie x

  • Ok will do. Thanks Moggie x

  • He should definitely get his cortisol levels checked as well. Not the blood test but the sputum test so a 24 hr test can be done. His cortisol levels could be affecting his T4 conversion or T3 cell absorption. Also Levo may not work that well for him so after a while he might have to switch to a different combination or NDT.

You may also like...